Texas, 2018

Damaging Wind in Texas, June 16, 2018

June 16, 2018 · NWS AMA · 1 event in 1 county or zone

Remnants of tropical storm Bud continue to pump moisture up to the Panhandles. Storms developed over NM and moved into the TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Remnants of tropical storm Bud continue to pump moisture up to the Panhandles. Storms developed over NM and moved into the TX Panhandle. One storm managed to have a 70 mph severe wind gust in Oldham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
345 PM CDT Sat Jun 16 2018

.DISCUSSION...
The word of the week looks to be wet. There is an upper level low
descending into the Pacific NW and the low that is moving up from
the Baja that is the remnants of Bud. We are already seeing
showers and thunderstorms from Bud in New Mexico along the border,
creeping into Oldham and Hartley counties. Expect these storms to
continue shifting easterly into our area over the afternoon and
evening hours. CAMs indicate the storms will be linear and hold
together until around 10PM, and then as the line continues to push
east, it will break apart. Soundings show PWAT values to be 1.2
to 1.3 which is near the max for this time of year. Storms could
dump quite a bit of rain and cause localized flooding issues. As
Bud gets pulled into the main flow, the area will see a bit of a
break so to speak with slighter chances on storms to begin the
workweek.

Monday and Tuesday will see the upper low in the northwest start
to slide east. This will allow for a series of shortwaves to bring
vort maxes over the area. Combine these with deep gulf moisture
pumping up to the Panhandles will bring many chances for precip
over the entire area. Long range models show another upper level
low attempting to descend but ride along the northern border with
Canada late in the week. The models have held off on the frontal
passage from the beginning of the week until more towards Thursday
or Friday. The front looks to spur on more storms at the end of
the week. Through the week, most of the indications for storms are
that they should generally remain below severe levels; however,
Wed and Thurs appear to have the best chances for storms to become
supercellular. Heavy rain will be the biggest threat all week with
all the storms.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  87  67  89  66 /  60  40  20  20  30
Beaver OK                  74  90  72  94  70 /  50  40  20  20  30
Boise City OK              65  86  64  90  65 /  90  10  10   5  20
Borger TX                  73  89  70  92  69 /  60  40  20  20  30
Boys Ranch TX              69  88  67  91  67 /  70  30  20  10  20
Canyon TX                  68  87  67  90  66 /  50  40  20  20  30
Clarendon TX               73  88  70  91  69 /  40  40  20  20  40
Dalhart TX                 67  83  64  91  66 /  80  20  10   5  20
Guymon OK                  70  87  68  93  68 /  70  20  20  10  20
Hereford TX                65  85  65  89  66 /  60  30  20  10  20
Lipscomb TX                76  91  72  92  70 /  30  30  20  20  40
Pampa TX                   70  87  68  89  66 /  50  40  30  20  30
Shamrock TX                75  93  73  92  71 /  30  30  20  20  40
Wellington TX              75  94  74  93  71 /  30  30  20  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/16
Hazardous weather outlook, Jun 16, 1:30 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
230 PM CDT Sat Jun 16 2018

OKZ001>003-TXZ001>020-317-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
230 PM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected to begin this
afternoon across the western one-third of the Texas and Oklahoma
Panhandles. Thunderstorm chances will increase tonight and
spread east to include all of the area. No severe thunderstorms
are expected. Heavy rains will be possible with some of the
storms, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected each day across the Panhandles. Strong
storms will be possible and severe storms cannot be ruled out,
but the main thunderstorm hazard will likely be the potential for
heavy rainfall, possibly leading to localized flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Beat

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
June 16, 2:58 PM CST
Where
Oldham County, 4.72 mi WSW of Adrian
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762323.